January 30, 2005

Ephedra Worsens Psych Symptoms

A new study in this month's American Journal of Psychiatry indicates that the herbal supplement ephedra may cause or exacerbate psychiatric symptoms, including mania, hallucinations, and severe depression.

Although Ephedra (also called ma huang) has already been removed from popular use by the FDA due to other serious health concerns (including heart attack and stroke), an exemption from the ban exists for practitioners of Chinese medicine, who use the herb for a wide variety of remedies.

Before the ban, Ephedra was a popular supplement to enhance weight-loss and athletic performance.

The study reviewed 1,820 cases of reported Ephedra-related side effects (since Sept 2001), and concluded that 57 of these included severe psychiatric symptoms. However, this is probably an underestimation, as it is impossible to know how many ephedra-related events may have gone unreported. Most of the incidents involved people who had previously diagnosed conditions such as depression or bipolar disorder, or were involved in substance abuse.

No one knows why Ephedra may be causing these effects, although it is well known that psychoactive natural substances (often in herbal or nutritional remedies) can interact in unexpected ways with brain neurochemistry or with psychiatric prescription drugs.

Study author Margaret Maglione cautions people to be careful. "If your friend starts acting a bit strangely, it might be the ephedra supplements he's taking," she told Reuters Health.

Source: "Psychiatric Problems Another Ephedra Side Effect", Jan 26 2005. Yahoo Health (http://health.yahoo.com)

View the FDA whitepaper on the Safety and Effectiveness of ephedra (http://www.fda.gov/bbs/topics/NEWS/ephedra/whitepaper.html)


Post a comment

Please enter this code to enable your comment -
Remember Me?
(you may use HTML tags for style)
* indicates required